Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS La Crosse, WI

June 28, 2020Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2020, 6:33 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 6:33 PM CDT (23:33 UTC)
Expired
Jun 28, 2020, 7:30 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:36 PM CDTHAIL 0.53 E Oronoco, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KARX 282333
SVRARX
MNC109-157-290030-
/O.NEW.KARX.SV.W.0039.200628T2333Z-200629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
633 PM CDT Sun Jun 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Olmsted County in southeastern Minnesota...
  Southwestern Wabasha County in southeastern Minnesota...

* Until 730 PM CDT.

* At 633 PM CDT, a severe thunderstorm was located near Oronoco, or
  near Rochester, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Olmsted and southwestern Wabasha Counties, including
  the following locations... South Troy, Jarrett, Ringe, County Roads
  79 And 2, Rattelsnake Point, Potsdam and Highway 52 And County 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4405 9247 4414 9257 4437 9233 4422 9209
TIME...MOT...LOC 2333Z 224DEG 18KT 4410 9248 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JAM
3 follow-up statements
024 
WWUS53 KARX 282359
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
659 PM CDT Sun Jun 28 2020

MNC109-157-290030-
/O.CON.KARX.SV.W.0039.000000T0000Z-200629T0030Z/
Olmsted MN-Wabasha MN-
659 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL OLMSTED AND CENTRAL WABASHA COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near Elgin, or 13
miles northeast of Rochester, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Albany, Bremen, Millville, Hammond, Jarrett, County Roads 79 And
2, Potsdam, County Roads 18 And 4 and County Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4411 9234 4417 9244 4437 9233 4422 9209
TIME...MOT...LOC 2359Z 238DEG 24KT 4416 9231 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAM
239 
WWUS53 KARX 290008
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT Sun Jun 28 2020

MNC109-290017-
/O.CAN.KARX.SV.W.0039.000000T0000Z-200629T0030Z/
Olmsted MN-
708 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OLMSTED COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

LAT...LON 4433 9227 4422 9209 4414 9228 4419 9232
      4420 9232 4420 9233 4424 9237
TIME...MOT...LOC 0007Z 231DEG 23KT 4419 9226 

$$

MNC157-290030-
/O.CON.KARX.SV.W.0039.000000T0000Z-200629T0030Z/
Wabasha MN-
708 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL WABASHA COUNTY...

At 707 PM CDT, a severe thunderstorm was located near Elgin, or 16
miles northeast of Rochester, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Albany, Bremen, Millville, Jarrett, County Roads 18 And 4 and
County Roads 79 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4433 9227 4422 9209 4414 9228 4419 9232
      4420 9232 4420 9233 4424 9237
TIME...MOT...LOC 0007Z 231DEG 23KT 4419 9226 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAM
835 
WWUS53 KARX 290022
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
722 PM CDT Sun Jun 28 2020

MNC157-290031-
/O.EXP.KARX.SV.W.0039.000000T0000Z-200629T0030Z/
Wabasha MN-
722 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WABASHA COUNTY
WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

LAT...LON 4433 9227 4422 9209 4414 9228 4419 9232
      4420 9232 4420 9233 4424 9237
TIME...MOT...LOC 0021Z 224DEG 18KT 4424 9219 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 2:55 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Sun Jun 28 2020

.SHORT TERM...(Tonight)
Issued at 255 PM CDT Sun Jun 28 2020

Quiet weekend weather comes to a halt heading into tonight with main
focus on severe weather threat.

Mesoscale convective vortex /MCV/ continues to rotate from western
Iowa into southern Minnesota this afternoon. Earlier convection
dissipated but watching for new development as clouds thin and
destabilization occurs. Mid level and deep shear parameters not as
favorable as they looked yesterday with passing wave, but still
could see some scattered strong to severe storms with threats for
large hail and gusty winds going into the evening. Could not rule
out isolated tornado risk in far west, but seems like higher risk
will remain anchored closer to MCV and hence, stay just west and
northwest of the area.

Perhaps bigger threat for tonight will be what atmosphere does as it
realizes another short wave trough ejecting out of Rockies later
today. This could increase widescale lift and lead to development of
low level jet, which is widely advertised in short term models. As
precipitable water values jump from under an inch to over 2" in
parts of Minnesota, expect convection to become far more widespread
later this evening and then spread into the area from the west and
northwest as it rides CAPE gradient.

While we cannot rule out other types of severe weather, like hail
and strong winds, thinking is main threat will be heavy rain and
possible flash flooding. Day 1 Excessive Rainfall Outlook
describes this well and locally we agree on area of coverage.
Uncertainty on exact location precludes upgrade to Moderate Risk
and issuance of a watch at this point. But trends will be followed
closely and a short term Flash Flood Watch may be needed at some
point. Deep warm cloud layer and abundant moisture advecting into
area certainly supports this potential.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Jun 28 2020

Still not very high confidence in the extended periods, as models
have struggled a bit with day to day consistency in the details. For
Monday morning, convection from overnight should keep moving east
and weaken with the main shortwave forcing moving off and moisture
transport decreasing. Things then become a bit murky. CAMs have been
providing a variety of solutions for where convection develops later
in the day, and this is possibly due to the influence of remnant
outflows/boundaries from the morning convection. With a steady (if
not exactly strong) moisture transport signal into the area and some
models suggesting another small shortwave feature moving through,
showers and storms could redevelop in the afternoon, especially
along these boundaries. Although placement isn't clear yet, with
high precipitable water and deep warm cloud depths, will again have
to watch for locally heavy rainfall where storms do develop. Models
suggest CAPE recovers during the day so may have to watch out for a
stronger storm or two, but cloud cover could impact how much
instability can build. Overall shear looks weaker than Sunday as
well, so not looking like as favorable of a setup for organized
severe weather.

An upper level low then meanders across IL/IA for Tuesday into
Wednesday. Models are waffling on whether or not this forcing
comes through our area or stays just south, which makes it
difficult to pin down if/when any showers and storms could
develop over our area.

By the end of the week, there is suggestion that upper level ridging
and high pressure try to move in. Not quite ready to declare it a
dry period, however, as GFS/GEFS members still paint a smattering of
precip here and there. But, at least for the moment, it's leaning
toward the drier side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun Jun 28 2020

Mesoscale Convective Vortex /MCV/ moving by to our west this
afternoon continues to produce blowoff mid and high level clouds but
bulk of convection may hold off to the west as well leading to
mainly VFR conditions well into the evening.

Perhaps a bigger threat will be later development of storms across
southern Minnesota and northern Iowa this evening. Depending on
placement these storms could rapidly grow in coverage and possibly
become severe, impacting area from late evening into the overnight.
Temporary MVFR to IFR conditions expected near storms and threat for
some gusty winds before convection gradually diminishes and moves
east towards daybreak Monday.

A bit unclear on post storm impact Monday but VFR ceilings seem
reasonable while we await any further development going into next
forecast period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
140 PM CDT Sun Jun 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
140 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the early evening,
mainly across southern Minnesota. These storms could produce
isolated severe weather, including hail, damaging wind,
lightning, and locally heavy rain.

More storms are possible this evening over northern Iowa and
southern Minnesota, that could spread across the entire area
overnight. These storms will produce locally heavy rain, but could
also produce bouts of hail, damaging wind, and lightning. If a
tornado threat materializes it would most likely be across southern
Minnesota.

Rainfall amounts will have to be watched for possible flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for heavy rain will continue into Monday. Expect rises
on area rivers.

Periodic storms will be seen throughout the week. While the
probability of organized severe weather appears low at this time,
storms will be capable of producing heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon and tonight, especially
in southern Minnesota into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

In the hours before

Local storm report, Jun 28, 5:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 W LYLE                43.51N 93.04W
06/28/2020  E1.00 INCH       MOWER              MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA. APPROXIMATE
            LOCATION.

&&

LL
Special weather statement, Jun 28, 5:18 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
518 PM CDT Sun Jun 28 2020

MNZ086-087-094-282315-
Olmsted-Dodge-Mower-
518 PM CDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
NORTHERN MOWER AND DODGE COUNTIES...

At 517 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lonsdale to Claremont to Brownsdale.
Movement was northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, West Concord, Brownsdale, Claremont,
Marion, High Forest, Lansing, Wasioja, Pleasant Grove, Douglas, Rock
Dell and Concord.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4389 9304 4420 9305 4419 9254 4389 9228
      4385 9240 4385 9245 4383 9245 4362 9301
      4380 9305
TIME...MOT...LOC 2217Z 228DEG 31KT 4445 9333 4405 9303 4372 9285

JAM
Local storm report, Jun 28, 5:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 W LYLE                43.51N 93.00W
06/28/2020  M1.75 INCH       MOWER              MN   BROADCAST MEDIA

            VIEWER REPORT FROM KAAL OF GOLF BALL SIZED
            HAIL. TIME ESTIMATED BASED ON RADAR.

&&

LL
Local storm report, Jun 28, 5:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     2 NE LYLE               43.53N 92.91W
06/28/2020                   MOWER              MN   PUBLIC

            PICTURE RELAYED ON SOCIAL MEDIA TAKEN FROM
            NORTH OF LYLE. LOCATION ESTIMATED BASED ON
            RADAR.

&&

LL
Local storm report, Jun 28, 5:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FUNNEL CLOUD     3 S ELKTON              43.62N 92.71W
06/28/2020                   MOWER              MN   TRAINED SPOTTER

0540 PM     FUNNEL CLOUD     3 S ELKTON              43.62N 92.72W
06/28/2020                   MOWER              MN   TRAINED SPOTTER

            SPOTTER REPORTS FUNNEL CLOUD SOUTH OF
            ELKTON. LOCATION ESTIMATED.

&&
Special weather statement, Jun 28, 6:14 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
614 PM CDT Sun Jun 28 2020

MNZ079-087-290015-
Wabasha-Olmsted-
614 PM CDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OLMSTED AND
WABASHA COUNTIES...

At 613 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wanamingo to Mazeppa to near Rochester.
Movement was northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Wabasha, Byron, Plainview, Oronoco, Elgin, Mazeppa,
Kellogg, Douglas, West Albany, Bremen, Zumbro Falls, Millville,
Hammond, South Troy, Pioneer Campground, Rattelsnake Point, Potsdam,
Hidden Meadows R V Park and County Roads 33 And 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4416 9267 4419 9268 4419 9255 4437 9255
      4437 9243 4445 9243 4445 9224 4444 9221
      4440 9205 4433 9192 4429 9193 4428 9191
      4419 9204 4419 9208 4416 9208 4410 9217
      4398 9268
TIME...MOT...LOC 2313Z 219DEG 33KT 4433 9279 4428 9254 4406 9250

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningARXMower56 min
Jun 28, 5:18 PM CDTSpecial Weather StatementARXDodge, Olmsted57 min
Jun 28, 5:43 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted47 min
Jun 28, 6:14 PM CDTSpecial Weather StatementARXWabasha61 min
Jun 28, 6:28 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.